Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 110, NWS Cheyenne, WY

July 21, 2020Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 21, 2020, 3:15 PM MDT for Albany County, Laramie County, Wyoming. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 3:15 PM MDT (21:15 UTC)
Expired
Jul 21, 2020, 3:45 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 42 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:30 PM MDTHAIL 11 Ese Buford, WYHAIL COVERED INTERSTATE 80. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 1:33 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WUUS55 KCYS 212115
SVRCYS
WYC001-021-212145-
/O.NEW.KCYS.SV.W.0110.200721T2115Z-200721T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
315 PM MDT Tue Jul 21 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Albany County in southeastern Wyoming...
  Southwestern Laramie County in southeastern Wyoming...

* Until 345 PM MDT.

* At 314 PM MDT, a severe thunderstorm was located near Vedauwoo
  Campground, or 17 miles southeast of Laramie, moving east at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Granite Springs Reservoir, North Crow Campground, Vedauwoo,
  Federal, Granite Springs Campground, Crystal Lake Reservoir,
  Crystal Lake Campground, Vedauwoo Campground, Buford and Yellow
  Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 326 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4109 10543 4115 10545 4126 10542 4128 10506
      4104 10509
TIME...MOT...LOC 2114Z 275DEG 8KT 4116 10531 

HAIL...1.00IN
WIND...60MPH
 
$$

Allen
1 follow-up statement
391 
WWUS55 KCYS 212119
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
319 PM MDT Tue Jul 21 2020

WYC001-021-212145-
/O.CON.KCYS.SV.W.0110.000000T0000Z-200721T2145Z/
Albany WY-Laramie WY-
319 PM MDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES...

At 319 PM MDT, a severe thunderstorm was located over Vedauwoo
Campground, or 17 miles southeast of Laramie, moving southeast at 5
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Vedauwoo, Federal,
Granite Springs Campground, Crystal Lake Reservoir, Crystal Lake
Campground, Vedauwoo Campground, Buford and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 326 and
347.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4109 10543 4115 10545 4126 10542 4128 10506
      4104 10509
TIME...MOT...LOC 2119Z 299DEG 6KT 4115 10533 

HAIL...1.50IN
WIND...60MPH
 
$$

Allen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM MDT, 0 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
315 PM MDT Tue Jul 21 2020

.SHORT TERM...(Late this afternoon through Thursday)
Issued at 315 PM MDT Tue Jul 21 2020

Latest VIS satellite imagery showed towering CU along the Laramie
Range, with isolated thunderstorms indicated by KCYS radar. Convection
is forming along the MUCAPE axis of 2000-2500 j/kg per SPC mesoanalysis
and stalled surface boundary. Anticipate convection increasing in
coverage and intensity through late afternoon, with storm motion
to the ESE. 19Z HRRR continues convective trends with scattered strong
to severe convection affecting the I-25 corridor and high plains of
southeast WY and much of the western NE Panhandle through mid-evening.
0-6km shear is 25-35 kt, with primary hazards large hail and damaging
wind gusts of 60-70 mph. Convection will diminish late this evening
across western NE.

Upper ridge will be centered over the south-central Plains Wednesday
and Thursday. Surface boundary will begin a slow motion to the east,
with drier air aloft spreading to the east into the high plains.
Anticyclonic circulation around the upper high will advect
subtropical/monsoonal moisture into the CWA. Scattered convection
will develop during the afternoon and linger into the evening. Best
instability and shear will be located east of the CWA, with a limited
severe threat for the southeast NE Panhandle. A similar convective
pattern is expected Thursday with a limited severe threat for the
northeast NE Panhandle. Above normal temperatures will prevail with
daytime highs in the 80s and 90s and nighttime lows in the 50s and
60s.

.LONG TERM...(Thursday Night through Monday)
Issued at 406 AM MDT Tue Jul 21 2020

Upper level ridge axis begins to shift slightly to the east over the
central CONUS by Thursday evening. On the heels of the departing
ridge axis from the CWA is a shortwave trough that will slowly
propagate south and east through Friday. The associated cold front
looks to stay north of the area however, thus daytime highs should
still be very warm for this time of year for Friday. As the
shortwave trough stays further to the north of our forecast region
as it propagates eastward for Friday into the weekend, the monsoon
moisture will begin to slowly make its way northward over the
intermountain west. Medium range guidance for Friday through the
weekend show a subtropical high advecting the moisture northward
thanks to the clockwise airflow over Mexico.

Model disagreements are still present however on the timing of the
moisture advecting into the area. The Euro and Canadian model
guidance show several impulses of moisture by Sunday and Sunday
night making its way over the CWA, but the GFS has a slower solution
that is also noted to be slightly eastward of the CWA leaving the
region with less moisture overall. Weak upper level ridging to
potential zonal flow for Tuesday shows the area warming back up
slightly. If the long term models agree on a solution with the upper
level ridging, we could be looking at near record highs to close out
the end of the month of July.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1142 AM MDT Tue Jul 21 2020

Today all sites from Nebraska Panhandle to Wyoming are in VFR
conditions. Thunderstorms are favorable for development around
21Z into the Wyoming area and at 0Z for the western portion of the
Nebraska Panhandle. Additionally, strong wind gust up to 35kts is
possible for KCYS and 20kts for KBFF and KSNY until 06Z. CLoud
bases are expected to lower for all sites in the Nebraska Panhandle
and KCYS. The latest guidance suggest thunderstorm will likely end
around 06Z for our entire region.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Tue Jul 21 2020

Scattered thunderstorms will develop along the Front Range this
afternoon and move east onto the plains through this evening. A
stalled frontal boundary will shift slowly east of the Front Range
Wednesday, and into the plains Thursday. Drier air west of the
Laramie Range will spread into southeast Wyoming and western
Nebraska later this week. Isolated to scattered afternoon and
evening thunderstorms will continue this weekend and early next
week. Winds will be light, except near thunderstorms.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...BMW
AVIATION...AW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jul 21, 6:49 AM MDT, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
649 AM MDT Tue Jul 21 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
221300-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
649 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous thunderstorms are expected to develop along
the Laramie Range by 2 PM this afternoon, and move east through
the remainder of the day. A few severe storms are likely, with
hail up to golf ball size the primary hazard. While unlikely, an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Daily chances for strong to severe thunderstorms will exist
through at least Thursday.

.Spotter information statement...

Spotter activation may be required this afternoon.

WYZ104-105-109>115-221300-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
649 AM MDT Tue Jul 21 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 21, 12:09 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1209 PM MDT Tue Jul 21 2020

WYZ103-211900-
North Laramie Range WY-
1209 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CONVERSE COUNTY
UNTIL 100 PM MDT...

At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boxelder, or 28 miles southwest of Douglas, moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Campbell Creek Campground and Boxelder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4244 10599 4256 10603 4264 10596 4265 10556
      4244 10561
TIME...MOT...LOC 1809Z 276DEG 14KT 4255 10587

Allen
Special weather statement, Jul 21, 3:03 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
303 PM MDT Tue Jul 21 2020

WYZ116-117-212145-
South Laramie Range WY-South Laramie Range Foothills WY-
303 PM MDT Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
SOUTHWESTERN LARAMIE COUNTIES UNTIL 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Granite Springs Campground, or 19 miles southeast of Laramie, moving
east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Granite Springs Reservoir, North Crow Campground, Vedauwoo, Granite
Springs Campground, Crystal Lake Reservoir, Crystal Lake Campground,
Vedauwoo Campground and Buford.

This includes Interstate 80 in Wyoming between mile markers 329 and
347.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4112 10542 4124 10541 4127 10506 4106 10507
TIME...MOT...LOC 2103Z 273DEG 11KT 4118 10526

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:17 PM MDTSpecial Weather StatementCYSLaramie43 min
Jul 20, 6:25 PM MDTSevere Thunderstorm WarningCYSLaramie39 min
Jul 20, 6:46 PM MDTSpecial Weather StatementCYSGoshen44 min
Jul 20, 7:09 PM MDTSpecial Weather StatementCYSGoshen51 min
Jul 20, 7:22 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte42 min
Jul 21, 12:09 PM MDTSpecial Weather StatementCYSConverse51 min
Jul 21, 3:03 PM MDTSpecial Weather StatementCYSLaramie42 min
Jul 21, 3:25 PM MDTSpecial Weather StatementCYSPlatte50 min
Jul 21, 3:34 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse41 min
Jul 21, 3:45 PM MDTSpecial Weather StatementCYSLaramie45 min
Jul 21, 3:52 PM MDTAreal Flood AdvisoryCYSAlbany, Laramie3 hr
Jul 21, 4:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse49 min
Jul 21, 4:25 PM MDTSpecial Weather StatementCYSLaramie50 min
Jul 21, 4:48 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte57 min
Jul 21, 4:56 PM MDTSpecial Weather StatementCYSLaramie49 min
Jul 21, 4:57 PM MDTSpecial Weather StatementCYSNiobrara48 min
Jul 21, 4:59 PM MDTSevere Thunderstorm WarningCYSLaramie46 min
Jul 21, 5:22 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte53 min
Jul 21, 5:49 PM MDTSevere Thunderstorm WarningCYSLaramie, Platte56 min
Jul 21, 5:58 PM MDTSevere Thunderstorm WarningCYSPlatte33 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.